Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 111, NWS El Paso, TX

September 14, 2013Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 14, 2013, 11:14 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2013, 11:14 PM MDT (05:14 UTC)
Expired
Sep 15, 2013, 3:15 AM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM

The radar

The Tucson radar (KEMX), 217 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WGUS54 KEPZ 150514
FFWEPZ
NMC017-023-150915-
/O.NEW.KEPZ.FF.W.0111.130915T0514Z-130915T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1114 PM MDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  EXTREME NORTHWESTERN HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...
  NORTHWESTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 315 AM MDT

* AT 1111 PM MDT...THE GILA RIVER WAS RAPIDLY RISING ABOVE FLOOD    
  STAGE DUE TO LOG JAMS AND PREVIOUS HEAVY RAINFALL. AS A RESULT     
  LOCATIONS NEAR OR ALONG THE GILA RIVER WILL EXPERIENCE DANGEROUS   
  FLOODING. EVACUATIONS MAY BE REQUIRED. 

* LOCATIONS IMPACTED INCLUDE...
  REDROCK...
  GILA HOT SPRINGS...
  BUCKHORN...
  RIVERSIDE...
  MANGAS SPRINGS...
  VIRDEN...
  GILA...
  CLIFF...
  BILL EVANS LAKE...
  COPPERAS VISTA...
  GILA RIPARIAN PRESERVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

&&

LAT...LON 3322 10864 3320 10805 3260 10853 3260 10906
      3269 10906

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:42 PM MDT, 7 hours 32 minutes earlier.

Area forecast discussion, Sep 14, 3:42 PM MDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
342 PM MDT SAT SEP 14 2013

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER EASTERN TEXAS WITH RIDGE ACROSS NORTHERN
MEXICO PERSISTING THROUGH MONDAY. MAIN MOISTURE PLUME HAS BROKEN UP
BUT LOW LEVEL MOISTURE REMAINS TO FUEL ISOLATED THUNDERSTORMS
THROUGH THE WEEKEND. SOME TROPICAL MOISTURE WILL MOVE UP TOWARDS THE
AREA MONDAY AND TUESDAY AND COULD BRING SOME ADDITIONAL RAINS TO
AREAS FROM EL PASO EAST.

&&

.DISCUSSION...
WELL WE FINALLY GOT A BREAK IN THE RAINY WEATHER TO ALLOW AREAS TO
RECOVER FROM THE LAST FOUR DAYS OF HEAVY RAIN. DESPITE BREAK IN
WEATHER...WE STILL HAVE AN INCIDENT ON THE GILA RIVER WITH A LOG JAM
BREAK AND BRIEF RAPID RISE IN WATER LEVELS AS IT MOVES DOWNSTREAM
EXCESS WATER SHOULD BE BETWEEN GILA HOT SPRINGS AND GILA. WILL HAVE
TO WATCH GILA GAGE NEXT SEVERAL HOURS TO SEE IF IT REGISTERS A
SPIKE FROM THIS WATER. BACK TO THE WEATHER...UPPER HIGH OVER EASTERN
TEXAS WITH RIDGING ACROSS NORTHERN MEXICO HAS BROKEN THE STRONG
SURGE OF MOISTURE NORTHWARD...AND THE WESTERLY FLOW NORTH OF THIS
RIDGE IS ALSO PUSHING EXISTING MOISTURE TO THE EAST. OF COURSE NEAR
THE SURFACE NO SUCH SCOURING EXISTS SO LOW LEVEL MOISTURE WILL
CONTINUE TO FUEL ISOLATED THUNDERSTORMS THE NEXT SEVERAL DAYS. THE
DIFFERENCE NOW BEING THAT PW'S WILL AROUND 1.0 INCH INSTEAD OF 1.5
INCHES. DON'T EXPECT ANY WIDESPREAD AREAS OF HEAVY RAIN IN THE
FORECAST PERIOD.

MONDAY/TUESDAY...MOISTURE BEGINNING TO STREAM NORTHWARD FROM REMAINS
OF T.S. INGRID. MODELS CONTINUE SOME INCONSISTENCY (AS EXPECTED) ON
HOW FAR NORTH AND WEST TO BRING THIS MOISTURE. WILL CONTINUE
PREVIOUS TREND OF INCREASING CLOUDS AND POPS EASTERN HALF OF CWA FOR
BOTH DAYS. COULD BE SIGNIFICANT RAIN MAKER IN THIS AREA...BUT SO FAR
MODELS KEEP IT AT A GLANCING BLOW.

WEDNESDAY AND BEYOND...LOOKS LIKE THE WESTERLY FLOW (AUTUMN?) HAS
ENOUGH SOUTHWARD PUSH TO MOVE OVER MUCH OF THE CWA. THIS WILL KEEP
MID/HIGH LAYERS DRY...RESULTING IN CONTINUED ISOLATED
THUNDERSTORMS...MAINLY OROGRAPHIC...TO FORM EACH DAY.

&&

.AVIATION...VALID 15/00Z-16/00Z...
MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE SACRAMENTO MTNS AND IN THE GILA REGION THIS
AFTERNOON INTO TONIGHT...WITH ISOLATED ACTIVITY OVER THE REST OF
THE AREA. FOR EARLY TONIGHT EXPECT P6SM FEW-SCT120 SCT-BKN200 WITH
AREAS OF MVFR TO IFR VCNTY THUNDERSTORMS. THE REST OF TONIGHT AND
TOMORROW WILL HAVE MOSTLY VFR CONDITIONS WITH ONLY ISOLATED SHOWER
AND THUNDERSTORM ACTIVITY.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE SACRAMENTO
MOUNTAINS AND IN THE GILA REGION THIS AFTERNOON INTO EARLY TONIGHT
WITH ISOLATED ACTIVITY OVER THE REST OF THE AREA. THERE IS ALSO THE
POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING IN THE SACRAMENTO MTNS
DUE TO WET GROUND FROM THE RAINFALL OVER THE PAST FEW DAYS.
HOWEVER...HIGH PRESSURE ALOFT OVER EAST TEXAS AND ANOTHER JUST WEST
OF BAJA ARE SLOWLY MERGING TO CREATE AN ELONGATED EAST-WEST RIDGE
ACROSS AND JUST SOUTH OF OUR AREA. THIS WILL PINCH OFF THE PLUME OF
TROPICAL MOISTURE THAT LED TO THE HEAVY RAIN EAST OF THE CONTINENTAL
DIVIDE OVER THE PAST FEW DAYS. THIS WILL BRING DRIER AND WARMER
CONDITIONS TO FAR WEST TEXAS AND SOUTHWESTERN NEW MEXICO THROUGH THE
MIDDLE OF NEXT WEEK. HOWEVER...ENOUGH LOW LEVEL MOISTURE WILL REMAIN
TO ALLOW SCATTERED SHOWERS AND THUNDERSTORMS OVER AREA MOUNTAINS AND
ISOLATED ACTIVITY ACROSS LOWER ELEVATIONS. RELATIVE HUMIDITY WILL BE
IN THE 30 TO 40 PCT RANGE OVER DESERT LOWLANDS THE NEXT FEW DAYS
WHILE HIGHER ELEVATIONS WILL BE IN THE 50 TO 60 PCT RANGE. WINDS
GENERALLY LIGHT THROUGH THE WEEKEND WITH VERY LOW (2) HAINES INDICES
AND FAIR TO GOOD VENTILATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  87  69  87  69 /  20  10  10  20  10
SIERRA BLANCA           62  87  63  87  63 /  20  10  10  20  20
LAS CRUCES              63  85  64  85  64 /  20  10  20  10  10
ALAMOGORDO              65  88  66  88  66 /  20  10  20  20  10
CLOUDCROFT              47  65  48  64  49 /  30  30  20  30  20
TRUTH OR CONSEQUENCES   61  85  62  85  62 /  30  20  20  10  10
SILVER CITY             59  77  61  78  62 /  30  20  20  20  20
DEMING                  62  85  63  85  63 /  20  10  20  10  10
LORDSBURG               63  86  64  86  64 /  30  10  20  10  10
WEST EL PASO METRO      68  87  69  87  69 /  20  10  10  20  10
DELL CITY               62  87  63  87  63 /  20  10  10  20  20
FORT HANCOCK            66  90  67  90  67 /  20  10  10  20  20
LOMA LINDA              62  83  64  84  65 /  20  10  20  20  20
FABENS                  68  87  69  87  69 /  20  10  10  20  10
SANTA TERESA            65  86  66  86  66 /  20  10  20  10  10
WHITE SANDS HQ          64  85  65  85  65 /  20  10  10  20  10
JORNADA RANGE           62  85  63  85  63 /  20  10  20  10  10
HATCH                   62  82  63  82  63 /  20  10  20  10  10
COLUMBUS                65  85  66  85  66 /  20  10  20  10  10
OROGRANDE               66  87  67  87  67 /  20  10  20  20  10
MAYHILL                 52  73  53  71  54 /  30  30  20  30  20
MESCALERO               52  76  53  75  54 /  30  30  20  30  20
TIMBERON                50  75  51  74  52 /  30  20  20  30  20
WINSTON                 51  75  54  76  54 /  40  30  20  20  20
HILLSBORO               58  81  60  82  61 /  30  20  20  10  20
SPACEPORT               61  84  62  84  62 /  20  10  20  10  10
LAKE ROBERTS            55  78  57  79  59 /  40  20  20  20  20
HURLEY                  58  79  60  80  61 /  30  20  20  10  20
CLIFF                   54  82  56  82  56 /  30  20  20  20  20
MULE CREEK              51  82  53  83  54 /  40  20  20  20  20
FAYWOOD                 59  80  61  81  62 /  30  20  20  10  20
ANIMAS                  63  86  64  86  64 /  30  10  20  10  10
HACHITA                 61  84  62  84  62 /  30  10  20  10  10
ANTELOPE WELLS          59  84  60  84  60 /  20  10  10  10  10
CLOVERDALE              58  82  60  83  61 /  20  10  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK

In the hours before

Local storm report, Sep 14, 5:29 PM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
529 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       CHLORIDE                33.34N 107.68W
09/14/2013  M1.07 INCH       SIERRA             NM   TRAINED SPOTTER

            STREET FLOODING OCCURRING. 1.07 INCHES OF RAIN FELL IN
            20 MINUTES.

&&

EVENT NUMBER EPZ1300625

JAR
Local storm report, Sep 14, 8:13 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
813 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      GILA HOT SPRINGS        33.20N 108.21W
09/14/2013                   GRANT              NM   NWS EMPLOYEE

            DEBRIS-FILLED FLOOD WAVE FROM LOG JAM BREAK ON WEST
            FORK OF GILA RIVER IN CATRON COUNTY CAUSED FLASH
            FLOODING IN GILA HOT SPRINGS. RESCUES WERE NECESSARY.
            SEVERAL IN KAYAKS WERE REPORTED MISSING.

&&

EVENT NUMBER EPZ1300626

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:30 AM MDTRiver Flood WarningEPZHidalgo20 hr
Sep 15, 4:07 AM MDTFlash Flood WarningEPZGrant, Hidalgo11 hr
Sep 15, 2:26 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Sep 15, 3:27 PM MDTFlash Flood WarningEPZGrant12 hr
Sep 15, 4:24 PM MDTAreal Flood AdvisoryEPZSierra111 min
Sep 15, 4:28 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Sep 15, 4:32 PM MDTFlash Flood WarningEPZGrant3 hr
Sep 15, 4:39 PM MDTFlash Flood WarningEPZOtero96 min
Sep 15, 5:22 PM MDTFlash Flood WarningEPZOtero83 min
Sep 15, 5:50 PM MDTFlash Flood WarningEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.